High Wind, East Sweetwater County
- When
- May 26, 11:13 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A strong low pressure system that developed over the eastern Great Basin brought strong southerly wind to Sweetwater and Sublette counties. Gusts around 60 mph were recorded at the airports at Rock Springs, Pinedale, and Big Piney.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong low pressure system that developed over the eastern Great Basin brought strong southerly wind to Sweetwater and Sublette counties. Gusts around 60 mph were recorded at the airports at Rock Springs, Pinedale, and Big Piney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:46 AM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1146 AM MDT SAT MAY 26 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT SHOWERS ARE DIMINISHING ACROSS THE AREA EARLY THIS MORNING AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM DIGS OVER CENTRAL CALIFORNIA. LINGERING LOW STRATUS AND AREAS OF FOG CONTINUE EAST OF THE CONTINENTAL DIVIDE AFTER A WET DAY FRIDAY LEFT SIGNIFICANT LOW LEVEL MOISTURE. PERIODS OF LIGHT DRIZZLE WILL BE ASSOCIATED WITH THESE CLOUDS. THE PATTERN ACROSS THE WESTERN CONUS REMAINS COMPLEX WITH A SURFACE LOW POISED TO BRING SIGNIFICANT WARM SOUTHERLY LL FLOW TO SOUTHERN WYOMING TODAY. THIS WILL BRING STRONG SOUTHERLY WIND TO SWEETWATER COUNTY BY LATE THIS MORNING. HAVE ISSUED A HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY. WIND MAY BE BORDERLINE HIGH WIND CRITERIA IN MOST AREAS BUT IT WILL BE A PURE CROSS WIND ACROSS INTERSTATE 80 AND WITH INCREASED TRAFFIC DUE TO THE HOLIDAY WEEKEND...POTENTIAL HAZARDS DO EXIST. PRESSURE FALLS OVER EASTERN COLORADO INDICATE THE SURFACE LOW MAY ALREADY BE REDEVELOPING EAST OF THE MOUNTAINS. THIS CIRCULATION WILL BRING MOIST...HIGH THETA E AIR TO ITS NORTH AND INTO EASTERN WYOMING THIS AFTERNOON. GIVEN THE COOL TEMPERATURES AND STRATUS THIS MORNING...IT WILL LIKELY BE A LATE SHOW FOR CONVECTION OVER JOHNSON AND NATRONA COUNTY. MODELS DIFFER A BIT ON THE MAGNITUDE OF INSTABILITY BUT CAPE COULD EXCEED 1000 J/KG AND LIFTED INDICES OF -4C SEEM REASONABLE TO EXPECT. THE STORM PREDICTION CENTER HAS EASTERN PORTIONS OF THOSE COUNTIES UNDER A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS WOULD BE LARGE HAIL AND POTENTIALLY DAMAGING WIND. SWITCHING BACK TO WINTER...AS THE SURFACE LOW MOVES NORTHEAST WRAPAROUND PRECIPITATION WILL OCCUR OVER FAR WESTERN WYOMING. BEING UNDER THE TROUGH...TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT SNOW ABOVE 8500 FEET THIS AFTERNOON WITH SNOW LEVELS FALLING THROUGH THE NIGHT. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH SUNDAY FOR THE NORTHWEST MOUNTAINS. SNOWFALL OF 6 TO 10 INCHES IS POSSIBLE IN YELLOWSTONE NATIONAL PARK AND THE TETONS WITH A LITTLE LESS EXPECTED IN THE NORTHERN ABSAROKAS. HEAVIEST SNOW WILL FALL THROUGH THE NIGHT IN YELLOWSTONE AND THE ABSAROKAS SNOW LIGHTER SNOW LINGERING THROUGH THE DAY SUNDAY. THE TETONS WILL SEE A MORE EXTENDED PERIOD OF MODERATE SNOW SUNDAY. A COLD FRONT WILL MOVE THROUGH EARLY SUNDAY BRINGING COOLER TEMPERATURES TO AREAS EAST OF THE DIVIDE THROUGH MEMORIAL DAY. SHOWERS FOR MONDAY WILL BE MAINLY CONFINED TO THE MOUNTAINS WITH THE LOWER ELEVATIONS EAST OF THE DIVIDE ENJOYING DRY CONDITIONS AND TEMPERATURES IN THE LOW TO MID 60S. .LONG TERM...TUESDAY THROUGH SATURDAY A SHORTWAVE TROUGH IS PROGGED BY GLOBAL MODELS TO MOVE ACROSS THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY. THE ASSOCIATED WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY. CONVECTION ASSOCIATED WITH THIS SYSTEM WILL MAINLY AFFECT NORTHERN PARTS OF THE FORECAST AREA. GLOBAL MODELS ARE SHOWING FLAT RIDGING OVER THE WEST WITH MORE OF A NORTHWEST FLOW ACROSS THE FORECAST AREA. THIS NORTHWEST FLOW COULD ALLOW FOR SOME CONVECTION FROM TIME TO TIME...ESPECIALLY ACROSS NORTHWEST/NORTHERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE SEASONAL TUESDAY THROUGH THURSDAY...WITH ABOVE AVERAGE TEMPERATURES EXPECTED FRIDAY AND SATURDAY. && .AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE...THE MOUNTAIN LOCATIONS WILL CONTINUE TO SEE SNOWFALL THROUGH THE DAY...WITH MOUNTAIN PASSES REMAINING OBSCURED AND POTENTIALLY TURBULENT. THE LOWER ELEVATIONS WILL SEE CONTINUED OPPORTUNITY FOR RAIN SHOWERS...WITH SOME DEVELOPING THUNDERSTORMS THIS AFTERNOON. STRONG WIND IS EXPECTED TO CONTINUE ACROSS KRKS THROUGH THE AFTERNOON...WITH WIND OF 40G50KTS POSSIBLE. STORM ACTIVITY WILL WEAKEN AFTER 03Z THIS EVENING...THOUGH VCSH WILL REMAIN IN THE FORECAST THROUGH THE PERIOD. EAST OF THE DIVIDE...SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN THIS AFTERNOON ONCE THE LOWER CLOUD COVER MOVES OUT OF THE AREA. SOME STRONGER THUNDERSTORMS MAY OCCUR OVER NATRONA AND JOHNSON COUNTIES AFTER 21Z TODAY...BRINGING TURBULENCE ACROSS THE AREA ALONG WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS DUE TO HEAVY RAIN AND POTENTIALLY LARGE HAIL. AREAS OF STRONG WIND WILL ALSO ACCOMPANY THUNDERSTORM ACTIVITY THIS AFTERNOON. STORM ACTIVITY WILL WEAKEN BETWEEN 02Z AND 04Z THIS EVENING. VCSH NOTED AT SOME AIRPORTS THROUGH THE OVERNIGHT HOURS...MAINLY KLND...KCOD...AND KWRL. && .FIRE WEATHER... WET CONDITIONS OVER THE NORTHERN TWO THIRDS OF WYOMING HAVE REDUCED THE FIRE WEATHER THREAT. MOUNTAIN SNOW AND VALLEY SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH SOME STORMS BEING STRONG IN THE EASTERN ZONES. THE ONLY AREA WITH AN ENHANCED FIRE WEATHER THREAT IS ACROSS SWEETWATER COUNTY WHERE WARMER TEMPERATURES AND STRONG SOUTHERLY WIND WILL DEVELOP TODAY. HUMIDITY IS EXPECTED TO BE WELL ABOVE CRITICAL LEVELS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY WYZ001-002-012. HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING WYZ030. && SHORT TERM...BERC LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 317 AM MDT SAT MAY 26 2012 WYZ001>020-022>030-271200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 317 AM MDT SAT MAY 26 2012 ...WINTER WEATHER ADVISORY FOR THE NORTHWEST MOUNTAINS THIS AFTERNOON THROUGH SUNDAY... ...HIGH WIND WARNING IN EFFECT FOR EASTERN SWEETWATER COUNTY TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WIND EXPECTED IN EASTERN SWEETWATER COUNTY FROM LATE MORNING THROUGH THE EVENING HOURS. SCATTERED...POTENTIALLY STRONG THUNDERSTORMS...ARE POSSIBLE LATE THIS AFTERNOON ACROSS EASTERN JOHNSON AND NATRONA COUNTIES. THE GREATEST HAZARDS WITH THESE STORMS...WILL BE LARGE HAIL AND POTENTIALLY DAMAGING STRAIGHT LINE WIND. SIGNIFICANT SNOW IS EXPECTED ACROSS THE MOUNTAINS OF NORTHWEST WYOMING. SIX TO TEN INCHES OF NEW SNOW IS EXPECTED FROM THIS AFTERNOON THROUGH EARLY SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...SNOW WILL CONTINUE OVER THE NORTHWEST MOUNTAINS WITH THE GREATEST SNOW THROUGH THE DAY IN THE TETONS. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF THE CONTINENTAL DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION AND ANY LARGE HAIL OR WIND DAMAGE. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1132 AM MDT SAT MAY 26 2012 WYZ011-020-261900- NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY- 1132 AM MDT SAT MAY 26 2012 AREAS OF FOG WILL CONTINUE IN PARTS OF NATRONA AND SOUTHERN JOHNSON COUNTIES THIS MORNING. VISIBILITY WILL BE REDUCED TO UNDER ONE MILE...WITH SOME PLACES SEEING VISIBILITY AS LOW AS ONE QUARTER MILE. MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS DUE TO THE FOG. TL
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380556, 380559, 380561.